- Man shot by police ID'd; witness shares his side of story (2/17/17)31
- Panda Express restaurant coming to Cape's Siemers Drive (2/14/17)2
- Settlement reached in accidental shooting case at Kelly High (2/15/17)10
- Jackson board votes to demolish high school building if bond issue passes (2/15/17)24
- MSHP: McLendon shot in side; autopsy refutes witness account (2/19/17)23
- Cape officer shoots man inside a home (2/16/17)7
- Southeast reports three confirmed cases of mumps; more cases possible (2/14/17)1
- Right to Work and Taxes (2/10/17)
- Former Cape cop indicted on possessing child porn (2/17/17)
- Man dies after being shot by officer; said to have come at cop with knife (2/16/17)29
Medical history offers clue
Dear Dr. Gott: I have a complicated problem.
I am a woman, 54, in good health except for neuropathy in my legs. This has been present for at least 15 years, but my doctor assured me it was early menopause. I experience pain, tingling and numbness in my legs; now I am also somewhat weaker than before. I have received cortisone shots for bursitis, prescription drugs (such as Neurontin) for pain, anti-spasmodics, physical therapy, and numerous nerve tests. I don't have diabetes, thyroid problems or Lyme disease, but I am slightly anemic and my red blood cells are too large.
I've been referred to an orthopedist (no help), a neurologist (a waste of time) and a rheumatologist (I was told of fibromyalgia, but no treatment).
Last summer, I began having muscle spasms in my neck, was told of osteo-arthritis and spinal stenosis, and was referred to a neurosurgeon whom I have yet to see. But no one has been able to discover why I am so easily fatigued, suffer from constipation and a sore tongue, have unexplained weight loss and feel awful. I've been told that neuropathy is difficult to diagnose. Can you?
Dear Reader: I believe that you, not I, have made the diagnosis. In your letter, which I have shortened because of space restrictions, you describe your symptoms and experiences. But, hidden away in your medical history, is a pearl of information that I think explains your symptoms and leads the way to therapy: your anemia and the fact that your red blood cells are enlarged.
Called megaloblastic macrocytic anemia, this condition is the result of inadequate levels of vitamin B12 and/or folic acid in your system. This can result from dietary inadequacy or from a disorder called pernicious anemia, in which your body is unable to absorb and use vitamin B12. This affliction may lead to the very symptoms you describe, especially the fatigue, sore tongue and neuropathy (malfunction of the nerves in your extremities).
In my opinion, you should return immediately to your primary care physician for further blood tests (especially B12 and folic acid levels) and, perhaps, a bone marrow exam or something called a Schilling test. If, as I suspect, your problem is a vitamin deficiency, you can be cured by supplemental B12/folic acid therapy.
If you wish, show your doctor my answer to your problem -- and, by all means, let me know how this turns out.
Dear Dr. Gott: I'm a healthy 74-year-old widow who, for the past six months, has fainted on numerous occasions. I simply black out for no apparent reason and often require stitches in the emergency room. In between attacks, I have undergone extensive testing, including blood analysis, MRI imaging and a Holter monitor. Short of urging me not to drive, my doctor has not offered any insights into the cause of my problem. Naturally, I'm concerned and want desperately to discover why I have what he calls "drop attacks." Can you help me?
Dear Reader: In an otherwise healthy person -- with no history of seizures or strokes -- the most likely cause for your fainting is a cardiac irregularity. This could consist of an abnormally slow pulse or a rapid inefficient heartbeat, the result of which is often a fall in circulation to the brain with immediate unconsciousness. Such cardiac arrhythmias tend to occur in bursts that last only a few seconds. Consequently, unless a doctor is lucky enough to record these events, the diagnosis cannot be confirmed. This is where the Holter monitor is useful, because it records each heartbeat for 24 hours. Such an analysis may show unsuspected heartbeat irregularities -- but only if the arrhythmias occur during the 24-hour time frame. Apparently, your monitor did not.
In my opinion, the next logical step is an event monitor. This device can be worn for days or weeks. It records only when activated by the patient. That is, when the patient feels "funny" or experiences an awareness of the pulse, he or she touches a button to record the heartbeats. Obviously, as in your case, an unconscious patient cannot trigger a recording. However, I recommend that you try this diagnostic tool. It may show brief bursts of arrhythmias, lasting a second or two, that do not themselves cause unconsciousness but could herald a more prolonged attack. This information would be vital in terms of diagnosis and treatment.
Ask your doctor to refer you to a cardiologist for an event monitor, sometimes called a "loop recorder." Unless I am mistaken, this test will provide the answers you seek.
Write Dr. Gott c/o United Media, 200 Madison Ave., New York, NY 10016.